Pennsylvania, 2005

Damaging Wind in Pennsylvania, September 23, 2005

September 23, 2005 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 22, 2:30 PM EST, 10 hours 20 minutes earlier.

Area forecast discussion, Sep 22, 2:30 PM EST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU SEP 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A CHANCE OF THUNDERSTORMS TONIGHT IN ASSOCIATION WITH A COLD FRONT.
CURRENTLY, THE STORMS HAVE DEVELOPED OVER EAST CENTRAL MICHIGAN AND
WILL CONTINUE EASTWARD.  ADDITIONAL DEVELOPMENT IS EXPECTED THOUGH
THE CWA BY MORNING.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FRONTAL BOUNDARY WILL STRETCH OUT TO THE SOUTH OF THE FORECAST AREA
BY FRIDAY NIGHT AND THEN RETURN NORTHWARD AS A WARM FRONT ON SUNDAY.
WILL GENERALLY GO WITH POPS LESS 20 PERCENT FRIDAY NIGHT THROUGH
SATURDAY NIGHT...THEN CHANCE POPS ON SUNDAY.

A COLD FRONT WILL PUSH THROUGH THE REGION ON MONDAY BRINGING ANOTHER
CHANCE OF SHOWERS/THUNDERSTORMS. TUESDAY WILL BE DRY UNDER HIGH
PRESSURE...THEN NEXT PRECIP CHANCE WILL BE FROM LATE WEDNESDAY
THROUGH THURSDAY.

&&

.AVIATION...
GENERALLY CLEAR TO MOSTLY CLEAR CONDITIONS THIS AFTERNOON.  A COLD
FRONT APPROACHES AFTER DARK WHICH WILL BRING CLOUDIER CONDITIONS
WITH A CHANCE OF THUNDERSTORMS AND MVFR TO IFR FLYING CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 22, 3:45 AM EST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EDT THU SEP 22 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-230845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
445 AM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...
WESTERN MARYLAND...NORTHERN WEST VIRGINIA...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, Sep 22, 11:21 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 AM EDT FRI SEP 23 2005

PAZ007-008-230630-
MERCER-VENANGO-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK
1221 AM EDT FRI SEP 23 2005

...LINE OF GUSTY THUNDERSTORMS MOVING INTO THE AREA

A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE AREA THROUGH
2AM. THESE STORMS WILL CONTAIN FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE. BE AWARE THAT
THESE STORMS ARE PRODUCING A LARGE AMOUNT OF LIGHTNING STRIKES.
Special weather statement, Sep 22, 11:31 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 AM EDT FRI SEP 23 2005

OHZ041-230645-
COLUMBIANA-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA
1231 AM EDT FRI SEP 23 2005

...LINE OF GUSTY THUNDERSTORMS MOVING INTO THE AREA...

A LINE OF THUNDERSTORMS WILL BE MOVING ACROSS THE AREA THROUGH
2AM. THESE STORMS WILL CONTAIN FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE. BE AWARE THAT
THESE STORMS ARE CAPABLE OF PRODUCING A LARGE AMOUNT OF LIGHTNING
STRIKES.
Special weather statement, Sep 23, 12:18 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 AM EDT FRI SEP 23 2005

OHZ040-041-049-050-PAZ007-013-014-020>022-029-WVZ001-002-230615-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CARROLL
OH-COLUMBIANA OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE
PA-MERCER PA-WASHINGTON PA-
118 AM EDT FRI SEP 23 2005

...LINE OF THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...CARROLL...JEFFERSON...HARRISON...MERCER...BUTLER...
ARMSTRONG...LAWRENCE...BEAVER...ALLEGHENY...WASHINGTON...HANCOCK AND
BROOKE COUNTIES THROUGH 3 AM.

AT 116 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF HARLANSBURG TO 4 MILES NORTH OF SCIO...MOVING SOUTHEAST AT
25 MPH.

ISOLATED WIND GUSTS WITH THIS LINE OF STORMS MAY REACH 40 TO 45 MPH
WHICH MAY BE SUFFICIENT TO DOWN SOME BRANCHES...AND EVEN SOME POORLY
ROOTED TREES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The radar

The Pittsburgh radar (KPBZ), 9 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
September 23, 12:50 AM EST
Where
Beaver County, 2 mi SE of Economy
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.600, -80.167

Trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471697.